Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 11, NWS Goodland, KS

June 5, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Jun 5, 2020, 12:37 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jun 6, 2020, 11:00 AM MDT. It was in force for 9 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 12:37 PM MDT (18:37 UTC)
In effect from
Jun 6, 2020, 11:00 AM MDT
Expired
Jun 6, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:20 PM MDTHIGH SUST WINDS 455 S Burlington, COSUSTAINED WIND OF 45 MPH GUSTING TO 53 MPH AT THE ASOS IN BURLINGTON (KITR) AT 2120 UTC ON SATURDAY JUNE 6.
Jun 6, 3:53 PM MDTNON-TSTM WND GST 565 S Burlington, COASOS STATION KITR BURLINGTON CO AIRPORT.
Jun 6, 4:15 PM MDTHIGH SUST WINDS 435 S Burlington, COSUSTAINED WIND OF 43 MPH GUSTING TO 56 MPH AT THE ASOS IN BURLINGTON (KITR) AT 2215 UTC ON SATURDAY JUNE 6.
Jun 6, 4:40 PM MDTHIGH SUST WINDS 504 E Firstview, COMESONET STATION UP723 3.7 E FIRSTVIEW (UPR).
Jun 6, 4:40 PM MDTNON-TSTM WND GST 564 E Firstview, COMESONET STATION UP723 3.7 E FIRSTVIEW (UPR).
Jun 6, 5:04 PM MDTNON-TSTM WND GST 585 S Burlington, COPEAK WIND GUST OF 50 KNOTS (58 MPH) AT THE BURLINGTON ASOS (KITR) AT 2304 UTC ON SATURDAY JUNE 6.
Jun 6, 5:05 PM MDTHIGH SUST WINDS 415 S Burlington, COSUSTAINED WIND OF 41 MPH GUSTING TO 54 MPH AT THE ASOS IN BURLINGTON (KITR) AT 2305 UTC ON SATURDAY JUNE 6.
Jun 6, 6:45 PM MDTTSTM WND DMGYuma, COYUMA COUNTY EM REPORTS POWER OUTAGE NEAR SOUTH BUFFALO AND YUMA AREA.
Jun 6, 7:20 PM MDTDUST STORM3 Ese Bethune, COLOW VISIBILITY (NEAR 0) DUE TO DUST NEAR I 70 MILE MARKER 444.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
3143 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS83 KGLD 051837
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1237 PM MDT Fri Jun 5 2020

...Dangerous Fire Weather conditions in Eastern Colorado this 
weekend...

COZ252>254-070000-
/O.UPG.KGLD.FW.A.0005.200606T1800Z-200607T0000Z/
/O.NEW.KGLD.FW.W.0011.200606T1700Z-200607T0200Z/
/O.EXT.KGLD.FW.A.0006.200607T1700Z-200608T0200Z/
Yuma-Kit Carson-Cheyenne-
1237 PM MDT Fri Jun 5 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

...FIRE WEATHER WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 8 PM MDT Saturday. The Fire Weather Watch is no
longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...South at 40 to 50 mph with gusts up to 60 mph during the
  afternoon hours on both Saturday and Sunday.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not advised this weekend. Repeating, outdoor
burning is not advised. Any fires that start may rapidly grow and
spread out of control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
4 follow-up statements
057 
WWUS83 KGLD 060004
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
604 PM MDT Fri Jun 5 2020

...Dangerous Fire Weather conditions in Eastern Colorado this
weekend...

COZ252>254-061200-
/O.UPG.KGLD.FW.A.0006.200607T1700Z-200608T0200Z/
/O.NEW.KGLD.FW.W.0012.200607T1700Z-200608T0300Z/
/O.CON.KGLD.FW.W.0011.200606T1700Z-200607T0200Z/
Yuma-Kit Carson-Cheyenne-
604 PM MDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 252...253 AND 254...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 9 PM MDT Sunday. The Fire Weather Watch is no
longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...South 30 to 40 mph with gusts up to 60 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
234 
WWUS83 KGLD 060805
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
205 AM MDT Sat Jun 6 2020

...Dangerous Fire Weather conditions in Eastern Colorado this
weekend...

COZ252>254-062130-
/O.CON.KGLD.FW.W.0011.200606T1700Z-200607T0200Z/
/O.CON.KGLD.FW.W.0012.200607T1700Z-200608T0300Z/
Yuma-Kit Carson-Cheyenne-
205 AM MDT Sat Jun 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 252...253 AND 254...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...South 30 to 40 mph with gusts up to 60 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
980 
WWUS83 KGLD 061514 AAA
RFWGLD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
914 AM MDT Sat Jun 6 2020

...Dangerous fire weather conditions in Eastern Colorado this 
weekend...

COZ252>254-070700-
/O.CON.KGLD.FW.W.0011.200606T1700Z-200607T0200Z/
/O.CON.KGLD.FW.W.0012.200607T1700Z-200608T0300Z/
Yuma-Kit Carson-Cheyenne-
914 AM MDT Sat Jun 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...South to SSW at 35 to 45 mph with gusts up to 60 mph 
  during the afternoon hours Today and Sunday.

* Relative Humidity...As low as 10 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not advised this weekend. Repeating, outdoor 
burning is not advised. Any fires that start may rapidly grow and
spread out of control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
752 
WWUS83 KGLD 070223
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
823 PM MDT Sat Jun 6 2020

...Dangerous fire weather conditions in Eastern Colorado this
weekend...

COZ252>254-071200-
/O.EXP.KGLD.FW.W.0011.000000T0000Z-200607T0200Z/
/O.CON.KGLD.FW.W.0012.200607T1700Z-200608T0300Z/
Yuma-Kit Carson-Cheyenne-
823 PM MDT Sat Jun 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
252... 253 AND 254... 

...RED FLAG WARNING HAS EXPIRED FOR WIND AND
LOW RELATIVE HUMIDITY FOR SATURDAY AFTERNOON AND EVENING FOR FIRE
WEATHER ZONES 252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...South 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 5, 5:45 AM MDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 5, 5:45 AM MDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 AM MDT Fri Jun 5 2020

.SHORT TERM...(Today through Sunday night)
Issued at 258 AM MDT Fri Jun 5 2020

Across the Tri State region this morning, skies are mostly clear to
clear. As of 200 AM MDT, temperatures are ranging from the mid 60s
into the lower 70s in spots. Winds are generally light from the WSW,
but a few spots are seeing some localized gusts at times in the 15-
20 mph range.

Going into today and on into the entire weekend, the main weather
focus will continue to be the near record/record, above normal
temperatures. The upper level ridge over the south central portion
of the country remains intact as the center-piece of a large omega
block, stretching from coast to coast. The entire CWA will have
these temps range at least 10-20 degrees above normal.

There is some weak instability over portions of the CWA this
afternoon that could warrant a few showers/convection developing,
but confidence is low and have left out mention at this time.

Going into this weekend, besides the hot conditions, surface ridge
to the east and a trough over the central Rockies will create strong
southerly winds, topping off in the 35-45 mph range both days. RH
values will drop sharply as well going into the afternoon hours.
Please refer to the Fire Wx section below.

Saturday could bring about the low chance for strong to severe
storms to occur over extreme NW Yuma county, but at this time the
core of precip looks to occur closer to the Denver area near the
aforementioned surface low. SPC does mark the extreme NW portion of
Yuma county with a Marginal Risk, and will have to be monitored.
Some isolated/scattered  showers or storms could develop and move
east into our NE Colorado zones, but should not last as weaker
instability/strong subsidence exists.

For temps, looking for highs to range mainly in the mid to upper 90s
for the 3-day period. There will be a few spots hitting the 100F
mark, mainly east. These numbers will come close to records in
spots. Please refer to the Climate section below for further
information. Overnight lows will range mainly in the mid 60s to
lower 70s.

.LONG TERM...(Monday through Thursday)
Issued at 150 AM MDT Fri Jun 5 2020

Upper trough axis will be approaching the central Rockies on
Monday with associated cold front. GFS and ECMWF in poor agreement
with timing of the front. GFS has it all the way through the
forecast area by 00z/Tuesday while ECMWF still has it in Colorado.
Front will potentially be location of convective initiation, and
will also impact temperatures on Monday. Either way, but Tuesday
front will be through the area with cooler temperatures, upper 70s
to lower 80s, and breezy northwest winds. Upper ridge will rebuild
from the southern plains on Wednesday and Thursday, with dry
conditions and slowly warming temperatures.

Elevated to critical fire weather conditions will be possible in
northeast Colorado every day of the long term period. Relative
humidity will drop to less than 15 percent each afternoon, with
wind speeds determining whether or not critical conditions are
met. Monday and Tuesday appear to be the most likely critical days
at this time, with lower wind speeds under the ridge Wednesday
and Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 545 AM MDT Fri Jun 5 2020

VFR conditions for both terminals is expected. Both sites will
mainly see a mix of scattered to broken high clouds.

Winds for KGLD, WSW 10-20kts thru 17z, then NE around 10kts. By
06z Saturday, ESE/SE around 10kts.

Winds for KMCK, NW/NNW around 10kts thru 17z, then NNE around
10kts. By 07z Saturday, E around 10kts.

&&

.FIRE WEATHER...
Issued at 258 AM MDT Fri Jun 5 2020

Saturday...A Fire Weather Watch is in effect for NE Colorado for the
afternoon hours. RH values dropping into the 14-15% range, and
southerly winds will be gusty in the 35-45 mph range. For now,
adjacent counties in KS/NE are not in the Watch due to slightly
higher RH values expected, but will need to be monitored.

Sunday...A Fire Weather Watch is in effect for NE Colorado for the
afternoon hours. RH values dropping into the 10-15% range, and
southerly winds will be gusty in the 35-45 mph range. Adjacent
counties in KS/NE will need to be monitored as well as conditions
will be close.

Monday through Thursday of next week...Elevated to Critical fire
weather conditions are possible. RH values look to be met each day,
with winds being the criteria lacking, but will be close and have to
be monitored.

&&

.CLIMATE...
Issued at 258 AM MDT Fri Jun 5 2020

Here are the Record High Temperatures for June 5-7

                      June 5th        June 6th     June 7th

Goodland KS           98F/1956        100F/1969    101F/2004

McCook NE            112F/1933        108F/1933    104F/2000

Burlington CO         98F/2018         98F/1969    103F/2004

Hill City KS         104F/1933        106F/1933    103F/1911

Colby KS              98F/1960        100F/1933    103F/1969

Tribune KS           100F/1954        101F/2011    101F/2011

Yuma CO               98F/1994         97F/1969     98F/2004

Yuma CO had multiple years for the record on the 5th, 6th and 7th.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Fire Weather Watch Saturday afternoon for COZ252>254.

     Fire Weather Watch Sunday afternoon for COZ252>254.

NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...JN
FIRE WEATHER...JN
CLIMATE...JN
Hazardous weather outlook, Jun 5, 10:19 AM MDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1019 AM MDT Fri Jun 5 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1019 AM MDT Fri Jun 5 2020 /1119 AM CDT Fri Jun 5 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Hazardous weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Isolated severe thunderstorms are possible in Northeast Colorado and
adjacent Kansas and Nebraska border counties during the late
afternoon and evening hours on Saturday June 6th, mainly between
3 pm and 10 pm MDT.

A Fire Weather Watch is in effect for Northeast Colorado during the
afternoon hours on both Saturday and Sunday. Outdoor burning is not
advised this weekend.

Elevated to near critical fire weather conditions are anticipated to
persist through the majority of next week in Northeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday afternoon and evening.

Vincent

In the hours before

Local storm report, Jun 5, 9:01 AM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 AM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     1 E HILL CITY           39.37N 99.83W
06/04/2020  M64 MPH          GRAHAM             KS   ASOS

            PEAK WIND GUST OF 56 KNOTS (64 MPH) MEASURED
            AT THE ASOS IN HILL CITY AT 7:53 PM MDT ON
            THURSDAY JUNE 04 (0153 UTC JUNE 05).

&&

VINCENT
Local storm report, Jun 5, 9:09 AM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 AM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     1 E HILL CITY           39.37N 99.83W
06/04/2020  M67 MPH          GRAHAM             KS   ASOS

            ...CORRECTION... THE PEAK WIND GUST OF 58
            KNOTS (67 MPH) AT THE HILL CITY ASOS WAS
            MEASURED AT 7:55 PM MDT ON THU JUNE 04 (0155
            UTC JUNE 05). THIS WAS THE 58 KNOT GUST
            REFLECTED IN SPECI METARS AT 0156 UTC AND
            0203 UTC.

&&

VINCENT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:19 AM MDTFire Weather WatchGLDCheyenne, Kit Carson, Yuma10 hr
Jun 5, 2:19 AM MDTFire Weather WatchGLDCheyenne, Kit Carson, Yuma16 hr
Jun 5, 12:28 PM MDTHigh Wind WarningGLDCheyenne, Kit Carson, Yuma33 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.